Migraine - Aimovig and Cardiology or Pulmonology
Hi – I'm being sent to a cardiologist and a pulmonologist. Since my final Aimovig 140mg dose in January 2019 (I'm still having injection site pain and muscle spasms this long after last dose), I become very short of breath easily. My GP ran bloodwork to rule out blood clots and heart failure. Results were good. However I'm EXTREMELY short of breath (having to lean against bathroom counter while I brush my teeth), become lightheaded and woozy. CGRP is the primary vasodilator and essential to the cardiovascular system. Additionally, you can develop antibodies to Aimovig which would potentially cause immune system problems.
I have never, ever been winded like this. Never in my life. Aimovig is the only change in more than a year – no change to other meds, diet, weight. The doctor watched my blood oxygen level fall from 98% to 94% with brisk walking inside the office and my heart was pounding and I had trouble catching my breath. He's not ruling out exertional asthma but, he's concerned that Aimovig may be causing problems with my cardiovascular system. I try not to worry but, I bent down to put my dog's leash on this morning and instantly became winded. I've been hoping that AIMOVIG will leave my system now that I'm 154 days since last dose and that my breathing will return to normal.
I understand to some extent what CGRP antagonists can do now that I've read so many research reports and have seen concerns expressed by specialists. It's really scary to go through this. I do have an albuterol inhaler (to try, to see if it helps) but, I'm not noticing much improvement.
Any input from other CGRP antagonist patients, especially Aimovig would help. Has anyone on Aimovig developed shortness of breath, become easily winded?
Interested in more discussions like this? Go to the Brain & Nervous System Support Group.
Hi. I too take Aimovig to alleviate migraine from a TBI. I experience the shortness of breath mentioned, however with memory problems I do not recall if this is concurrent to beginning the Aimovig. I am reluctant to stop any of my treatments whatever side effects. Any btreak or moderating of symptoms is welcome or allows me to continue my college voc rehab. I do not know if there is a yes/no about Aimovig.
I hope you can get help and balance
This windedness sounds really challenging, @msb18. Let's see if other members who have mentioned erenumab (Aimovig) may have any experiences to share with becoming short of breath following treatment with this medication, like @rwinney @nurseheadakes @russy @dhramsey @timpowell84 @quazar. @predictable also may have some thoughts for you.
When will you go see the cardiologist and pulmonologist, @msb18? Are you finding anything you do or choose not to do that seems to calm this windedness at all?
@lisalucier I'm seeing the cardiologist on July 2nd. The only thing that helps with shortness of breath is sitting down. I'm now at day #157 since my last 140mg Aimovig dose and the upper abdominal cramping and spasms that I experienced for weeks has returned (they restarted yesterday and went on for just shy of 11 hours on Sunday; they're happening now as well). These are accompanying spasms and cramping in my thighs and intense pain at each injection site. The shortness of breath began before the abdominal spasms returned and isn't making it any easier. Because CGRP is essential as the primary vasodilator, if Aimovig isn't the primary reason for the shortness of breath, the inability to get more oxygenated blood through is making it more complicated. After seeing the cardiologist, if she sees that my heart is okay, I have an appointment with the pulmonologist scheduled.
I only used one injection of Amovig. I didn't have any of the problems you're experiencing but I did have horrible nightmares. They occurred the first two weeks after the injection. I didn't use it again. I have been using Emgality for the past three months and have noticed no side effects. I'm sorry to hear you're experiencing such problems.
I think I may have talked about this already. So apologies for any redundancy. I have NDPH (about to have 9 year anniversary) and I used (without positive effect) 4 injections of Aimovig – one each month and then doubled on month 3. I didn't have the shortness of breath problem, but as with other meds I've tried, I did wake occasionally in the mornings with a racing heart. It was the most bizarre thing, as if I were waking from a nightmare, but without the nightmare. So my mind had trouble understanding what my body was doing. I'd start to get anxious because my heart was racing (a mind following the body thing) and literally had to talk to myself and remind myself that there was nothing to be anxious about. My doctor shrugged (another frustrating part of having a complicated and not well-known condition) and told me to call her if I had any additional symptoms. Insert eyeroll emoji here.
I have considered taking the Aimovig medication but am stable on BOTOX. My present neurologist has basically suggested that I stay the course on what I have right now instead of moving to any other drugs. What I see here with your symptoms / side effects is very disturbing and should be followed up with the doctor as not be acceptable by you the patient. Anything out of the ordinary from your norm needs to be charted on a diary so that there is some means of charting when these symptoms occur, how long they take place, what helps or hinders them, what you did before or after to keep them at bay or if they even went away. Be a pest with the physician because these are drugs that are treating your brain and your nervous system….including your cardiac system. You need and want to know how you are reacting to the drug in order to have a clear understanding if it is working to keep your migraines under control. Eloise
I keep detailed calendar entries and use the red circle to denote more severe symptoms and/or Aimovig-related side effects. I'm including a partial screenshot. Below what is in the picture is documented all prescription and OTC meds and everything I ate. I'm able to ascertain that the Aimovig upper abdominal cramping and spasms are much worse on days of high heat/humidity, particularly when storms occur. My GP is aware of all of this and I showed him Amgen research report as well as article written by a doctor who sourced research when noting serious concerns about blocking CGRP as that pertains to multiple systems within the body. The same article is going to be given to the cardiologist and pulmonologist. I just need to know that this will stop and I'll be able to walk, brush my teeth, put my hands over my head long enough to wash my own hair. Only when I'm sitting/laying down is my breathing okay. Link to the article is below. I think it would be exceptionally useful to neurologists to see it. My GP was shocked that Aimovig prescribing info failed to note cardiovascular risks, drug interactions (e.g. ibuprofen). I had to reschedule my neuro appt because I haven't been well enough to drive that far.
Hi, @msb18 – will you post about how things went with the cardiologist after your appointment today, when you have a moment?
Hi – The cardiologist ordered an echocardiogram and the calcium score. Then she'll order a stress test after she sees the results of the calcium score. I'm including a link to an explanation of that test.
She said she's hopeful the shortness of breath and palpitations will stop once Aimovig leaves my system but, given that my father had a heart attack and I'm so winded with palpitations, she wants these tests run. She said she'd surprised that these meds are prescribed to people with family history of heart disease and that it doesn't exclude patients with heart disease. I have to call tomorrow to schedule the calcium score test and the echocardiogram is in August.
Sorry, forgot to include a link explaining the calcium score test ordered by the cardiologist – https://www.texasheart.org/heart-health/womens-heart-health/straight-talk-newsletter/do-i-need-a-coronary-calcium-score/